Winter Storm, Meagher
- When
- May 23, 10:00 PM MST to May 24, 8:00 PM MST
- Where
- Meagher forecast zone
- Reported by
- Mesonet
Eight inches of snow fell at White Sulphur Springs 18W (the Boulder Mountain SNOTEL site - elevation 7950 feet).
A Pacific storm that tracked across the Great Basin brought heavy snow to portions of North central and Southwest Montana. Snow amounts up to 8 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm that tracked across the Great Basin brought heavy snow to portions of North central and Southwest Montana. Snow amounts up to 8 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 23, 9:22 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1022 PM MDT SUN MAY 23 2010 .UPDATE... HAVE UPDATED THE EVENING POPS AS THE SYSTEM HAS BEEN A BIT SLOW TO MOVE INTO CENTRAL MONTANA. HIGHER POPS STILL GOING AFTER 03Z. AN AREA OF PRECIPITATION IS PUSHING INTO SOUTHWEST MONTANA SO HAVE LEFT THE POPS ALONE THERE. REST OF THE FORECAST THE SAME. DB && .AVIATION... UPDATED 0422Z A FEW ISOLATED SHOWERS ARE MOVING INTO THE AREA AHEAD OF THE UPPER LEVEL SYSTEM THAT WILL IMPACT OUR REGION LATE TONIGHT AND THROUGH THE REST OF THE PERIOD TOMORROW. RAIN WILL OCCUR ACROSS MOST OF THE AREA LOWER ELEVATIONS TONIGHT WHILE THE HIGHER ELEVATIONS WILL LIKELY EXPERIENCE SNOW ACCUMULATIONS. MOST OF THE PRECIPITATION WILL CHANGE TO RAIN DURING THE DAYLIGHT HOURS...ESPECIALLY IN THE AFTERNOON. MOUNTAIN OBSCURATIONS ARE LIKELY WITH CIGS/VIS FALLING TO MVFR/IFR CONDITIONS AT TIMES OVERNIGHT AND TOMORROW. WIDESPREAD PRECIPITATION IS FAVORED AT ALL SITES BY TOMORROW AFTERNOON. SUK && .HYDROLOGY... PORTIONS OF NORTHCENTRAL MONTANA ARE UNDER A FLOOD WARNING. COOLER TEMPERATURES HAVE REDUCED THE RUNOFF ALTHOUGH SOME STREAMS REMAIN NEAR BANKFUL. WIDESPREAD PRECIPITATION IS EXPECTED AGAIN SUNDAY NIGHT THROUGH MONDAY. RUN-OFF FROM SNOWMELT AND EXPECTED RAINFALL WILL IMPACT CREEKS AND STREAMS THAT ARE ALREADY RUNNING HIGH AND A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA. THE HEAVY SNOW EXPECTED TONIGHT THROUGH MONDAY ACROSS SOUTHWEST MONTANA IS NOT EXPECTED TO PRODUCE WIDESPREAD RUNOFF PROBLEMS IN THE NEAR TERM SINCE TEMPERATURES ARE EXPECTED TO REMAIN COOL. && .PREV DISCUSSION... /ISSUED 535 PM MDT SUN MAY 23 2010/ TONIGHT THROUGH TUESDAY...AN UPPER UPPER LEVEL LOW PRESSURE CENTER AFFECTING THE AREA HAS TWO...DISTINCT...LOW CENTERS. ONE IS OVER THE IDAHO PANHANDLE AND THE SECOND IS OVER THE CENTRAL CALIFORNIA AND NEVADA BORDER. THE SOUTHERN SECTION OF THE UPPER LEVEL TROF WILL MOVE OVER UTAH BY MONDAY MORNING...THEN MOVE OVER WYOMING BY MONDAY AFTERNOON. AT LOWER LEVELS...LOW PRESSURE WILL MOVE ACROSS THE ID/MT/WY TO SOUTHEAST MONTANA BY MONDAY AFTERNOON. WEAK LIFT WILL DEVELOP OVER THE SW ZONES THIS EVENING AND MOVE ACROSS THE CWA BY 12Z MONDAY. MOST OF THE CWA WILL REMAIN UNDER WEAK LIFT...CTB WILL STRUGGLE FOR PRECIP AGAIN...WITH THE STRONGEST LIFT OVER THE NORTHEAST ZONES. THE INCREASE IN MOISTURE...LIFT...AND EASTERLY FLOW WILL DEVELOP HEAVY SNOW AT HIGHER ELEVATIONS AND A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 6000 FEET WILL BE ISSUED ACROSS PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. MOST PRECIP SHOULD BE ENDING AS THE LIFT WEAKENS MONDAY EVENING WITH THE EASTERN ZONES CONTINUING THE LONGEST. RIDGING ALOFT WILL DEVELOP TUESDAY AND THE AIRMASS WILL WARM AND DRY DURING THE DAY. TUESDAY NIGHT THROUGH WEDNESDAY... VERTICALLY STACKED SYSTEM PUSHES NORTHEAST INTO THE CANADIAN PRAIRIE TUESDAY EVENING/NIGHT WITH MODEST RIDGING MOVING INTO THE REGION BY EARLY WEDNESDAY. DRYING CONDITIONS ACROSS THE REGION WITH SOME THINNING OF CLOUDS EXPECTED AS WELL. SOUTHERLY FLOW DEVELOPS ALLOWING FOR WARMER TEMPS ON WEDNESDAY. THE NEXT LARGE STORM SYSTEMS STARTS TO SLOWLY WORK ITS WAY ONSHORE THE PACIFIC NORTHWESTERN COASTLINE WEDNESDAY WITH SOME DECENT DIVERGENCE ALOFT NEAR AND AFTER 21Z WED-00Z THU WHICH MAY ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY ACROSS SW MT AND THE ROCKY MTN FRONT. STRONG MODEL AGREEMENT FOR THE PERIOD ALLOWS FOR A HIGH CONFIDENCE FOR THIS PERIOD. THURSDAY THROUGH FRIDAY... SIGNIFICANT SW FLOW CONTINUES TO DEVELOP ON THURSDAY WITH UPPER LEVEL TROUGH STILL SLOWLY WORKING INLAND FROM THE PACNW COAST. SURFACE LOW PRESSURE DEVELOPING NEAR OR OVER THE REGION THURSDAY WITH STRONG UPPER LEVEL DIVERGENCE, AND JET STREAM MAX PUSHING INTO THE REGION ALL WHICH COMBINED MAY ALLOW FOR SOME PRECIP AND A FEW THUNDERSTORMS COULD BE POSSIBLE. SIMILAR CONDITIONS EXIST ON FRIDAY WITH THE VERY SLOW NATURE OF THE TROUGH PUSHING EAST TOWARDS THE INTERMOUNTAIN REGION. TEMPS WILL LIKELY BE NEAR NORMAL FOR LATE MAY. STRONG MODEL AGREEMENT STILL EXISTS ALLOWING FOR A HIGH LEVEL OF CONFIDENCE. MEMORIAL DAY WEEKEND... TROUGH STARTS TO ROLL INTO THE REGION DURING THE EARLY PORTIONS OF THE WEEKEND. STRONG MODEL AGREEMENT FOR SATURDAY...SLIGHTLY LESSER SO FOR THE LATTER PORTIONS OF THE WEEKEND. STRONG SIGNAL EXISTS THAT SATURDAY MAY BE QUITE WET WITH THE GFS/EURO/GFS ENS MEAN/AND THE GEM GLOBAL ALL SHOWING DECENT AMOUNTS OF PRECIP FOR ALL OR MUCH OF THE REGION...AND THAT MAY LINGER INTO SUNDAY. TEMPS DECREASE WITH THE COOLER AIR ASSOCIATED WITH THE TROUGH PUSHING INTO THE REGION. ABOVE AVERAGE CONFIDENCE FOR SATURDAY...LESSER CONFIDENCE FOR SUNDAY --SCHOTT && .PRELIMINARY POINT TEMPS/POPS... GTF 38 47 39 61 / 50 70 70 20 CTB 36 50 36 61 / 10 60 50 20 HLN 39 47 37 63 / 60 80 70 20 BZN 39 52 37 65 / 70 80 60 20 WEY 31 45 27 52 / 80 80 70 30 DLN 34 46 32 58 / 70 80 50 30 HVR 39 54 42 61 / 20 70 70 40 LWT 37 44 35 54 / 70 80 70 30 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...BROADWATER... CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS... GALLATIN...JEFFERSON...JUDITH BASIN...MADISON...MEAGHER. FLOOD WARNING FOR PORTIONS OF NORTH CENTRAL MONTANA THROUGH TUESDAY. FLOOD ADVISORY FOR PORTIONS OF NORTH CENTRAL MONTANA THROUGH MONDAY. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 258 PM MDT SUN MAY 23 2010 MTZ013-242100- CHOUTEAU- 258 PM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WARNING FOR SMALL STREAMS IS IN EFFECT FOR CHOUTEAU COUNTY UNTIL 1000 AM MDT TUESDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLOOD WARNING FOR SMALL STREAMS CONTINUES IN EFFECT FOR CHOUTEAU COUNTY UNTIL 1000 AM MDT TUESDAY. A WEATHER SYSTEM WILL IMPACT THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SIGNIFICANT SNOW IS POSSIBLE FOR THE MOUNTAINS. GUSTY NORTHWEST TO NORTH WINDS COULD ALSO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-012-014-015-050>055-242100- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 258 PM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT IS IN EFFECT FOR SMALL STREAMS FOR PORTIONS OF CENTRAL MONTANA. A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SMALL STREAM ADVISORY AND WINTER STORM WARNING CONTINUE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-046-048-049-242100- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 258 PM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-044-045-047-242100- HILL-TOOLE-LIBERTY-BLAINE- 258 PM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT IS IN EFFECT FOR SMALL STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT REMAINS IN EFFECT UNTIL 1015 AM MDT MONDAY. A WEATHER SYSTEM WILL IMPACT THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Eight inches of snow fell at White Sulphur Springs 18W (the Boulder Mountain SNOTEL site - elevation 7950 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222743.